Kentucky, 2016

Damaging Wind in Kentucky, June 13, 2016

June 13, 2016 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms developed during the heat of the day along a weak surface trough extending northwestward from middle Tennessee. One of these storms produced a small microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed during the heat of the day along a weak surface trough extending northwestward from middle Tennessee. One of these storms produced a small microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 13, 2:07 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 13, 2:07 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
307 PM CDT MON JUN 13 2016

.SHORT TERM...(Tonight through Wednesday night)
Issued at 307 PM CDT Mon Jun 13 2016

Widely scattered shra/tsra continued early this afternoon
especially along a KHOP/KPAH/KSAR line, isolated elsewhere.
Will continue PoPs into the early evening, then diminish
chances as this activity is mainly heat of the day driven.

Heights lower a bit Tuesday with convective chances due to weak
mid level support. Best moisture east 1/2 of the area, especially
SW IN into WKY. Will have slightly higher chances there. Upper
flow becomes more NW on Wednesday though at the surface a boundary
will still be to our NW. Will continue with convective chances
given the degree of instability and better flow aloft. Chances
will decrease quickly Wednesday evening from NW to SE as drier mid
level air works SE across the area.

Heat and humidity will continue. Will monitor closely as we will
be either near or just below criteria. In particular, will keep an
eye on Wednesday.

.LONG TERM...(Thursday through Monday)
Issued at 307 PM CDT Mon Jun 13 2016

Above average confidence in the extended.

Models continue to show a much drier and cooler trend after
Thursday. This has been the trend for three days of model runs now
and there in fairly good agreement with their solutions and timing.
Thursday a cold front will push through so will probably have to
leave pops in until Friday. From Friday on Temperatures will be at
least 5 degrees cooler than they had been this week. Also dew points
will fall on the order of 5 to 10 degrees for the weekend. This will
be a big change from what we currently are dealing with. This change
will be the result of a Canadian surface high overtaking the region
in the wake of the cold front. Strong ridging aloft will set up over
the plains keeping us in northerly flow at the surface and aloft.
This high will slowly retrograde to the southwest keeping us in a
northwest flow as we into next week.

&&

.AVIATION...
Issued at 1157 AM CDT Mon Jun 13 2016

Enhanced CU seen on visible imagery from KCEY to KCGI and west of
KPOF. Expect isolated thunderstorms through the afternoon that
will be slow moving. VCTS for KPAH and KCGI for now. Drier air and
more stable conditions will be the rule from KEVV to KOWB. Winds
will be light through tonight with variable cloud cover after 00z.
Cannot rule out some late night MVFR vsby restrictions. But
confidence it not high enough yet to include at KPAH and KCGI.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 13, 2:12 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT MON JUN 13 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 PM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING THEN
DIMINISH. BRIEF HEAVY RAIN SHOULD BE THE PRIMARY HAZARD...THOUGH A
PULSE STRONGER STORM MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR ALL OR PART OF
THE OUTLOOK AREA FROM TUESDAY THROUGH THURSDAY NIGHT. LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY STORM RELATED HAZARDS.
HOWEVER A FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL
HAIL. A BRIEF SEVERE STORM CANNOT BE RULED OUT.

MAXIMUM DAYTIME HEAT INDEX VALUES WILL RANGE FROM THE UPPER 90S TO
105 THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 12:31 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT MON JUN 13 2016

ILZ092-KYZ004-MOZ112-131900-
ALEXANDER IL-BALLARD KY-MISSISSIPPI MO-
131 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALEXANDER...
SOUTHWESTERN BALLARD AND NORTHEASTERN MISSISSIPPI COUNTIES UNTIL 200
PM CDT...

AT 131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAIRO. THIS STORM WAS NEARLY STATIONARY.

PEA TO 1/2 INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAIRO AND WYATT.

LAT...LON 3696 8920 3702 8923 3705 8913 3697 8910
TIME...MOT...LOC 1831Z 257DEG 2KT 3701 8918
Local storm report, Jun 13, 12:43 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
143 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             CAIRO                   37.00N 89.18W
06/13/2016  M0.75 INCH       ALEXANDER          IL   LAW ENFORCEMENT

            WINDS 40 TO 45 MPH.

&&

CTN
Special weather statement, Jun 13, 12:53 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CDT MON JUN 13 2016

ILZ092-093-KYZ004-131930-
PULASKI IL-ALEXANDER IL-BALLARD KY-
153 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PULASKI...
SOUTHEASTERN ALEXANDER AND WEST CENTRAL BALLARD COUNTIES UNTIL 230 PM
CDT...

AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MOUND CITY...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

A STORM OF SIMILAR STRENGTH PRODUCED 45 MPH WINDS AND DIME SIZE HAIL
IN CAIRO.

LOCATIONS IMPACTED INCLUDE...
MOUNDS AND MOUND CITY.

LAT...LON 3706 8925 3707 8926 3707 8927 3716 8922
      3711 8910 3703 8918
TIME...MOT...LOC 1852Z 210DEG 7KT 3707 8920
Local storm report, Jun 13, 1:23 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     CAIRO                   37.00N 89.18W
06/13/2016  M54 MPH          ALEXANDER          IL   AWOS

&&

CTN

The radar

The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calloway

When
June 13, 5:30 PM CST
Where
Calloway County, 0.95 mi ENE of Almo
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.706, -88.254

An old chicken barn collapsed, and a tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636192.